Cymbalta Spilling Out Of Bottle With Text Overlay

Tapering to prevent a withdrawal syndrome is often recommended for many classes of drugs, antidepressants included.

For most patients and drugs, there is no single recommended tapering method and very often, more than one has been suggested in studies on the matter.

So, unfortunately, the best approach is unknown and is highly patient specific as a variety of factors need to be taken into account, including:[1]

  • How long you have been taking the drug
  • The dose you are taking
  • The disease/condition you are treating
  • You age
  • Other medications you may be taking

The most important thing is to be educated to look out for symptoms of withdrawal when you are tapering and discuss any you are experiencing with your doctor.

Tapering Recommendations

The prescribing information for Cymbalta does not give a specific tapering method. It states only the following:[2]

"If the decision has been made to discontinue treatment, medication should be tapered, as rapidly as is feasible, but with recognition that discontinuation can be associated with certain symptoms."

Some studies suggest a gradual medication dose reduction of 25% weekly or longer, depending on whether or not you experience any withdrawal symptoms.[3]

Whatever the case, you should discuss a plan to taper Cymbalta with your doctor so you can come up with one appropriate to your situation.

Possible Withdrawal Symptoms

Common withdrawal symptoms of an antidepressant, like Cymbalta, is indicated by the acronym FINISH.

Withdrawal symptoms (FINISH syndrome):

  • Flu-like symptoms
  • Insomnia
  • Imbalance
  • Sensory disturbances
  • Hyperarousal

Some people experience many of these symptoms or none at all. It is difficult to predict.

Nevertheless, if they do occur, they have been reported to begin within a few doses of beginning your reduction and can last anywhere from one day to a few weeks.[4]

Since most sources recommend decreasing your dose by no more than 25% per week, you can expect a taper to last at least four weeks.

If you do experience withdrawal symptoms, tapering more slowly may be prudent and recommended by your doctor.

It is important to note that you should not expect a taper to completely eliminate the risk of withdrawal symptoms. Doing so should help reduce their severity, however.

Final Words

As mentioned above, a tapering schedule for Cymbalta will be specific to your personal medical situation. Be sure to speak with your doctor regarding the best approach for you.

Summary

There is no 'one' tapering method recommended for discontinuing Cymbalta. Studies suggest decreasing your dose by, at most, 25% per week but you should talk with your doctor about the best approach for your particular medical situation.

References
  1. ^ A review of the management of antidepressant discontinuation symptoms.PubMed
  2. ^ Cymbalta Prescribing Information
  3. ^ Switching and stopping antidepressantsPubMed
  4. ^ Long-term duloxetine withdrawal syndrome and management in a depressed patient.PubMed